Minnesota, 2010

Tornadoes and Flash Flood in Minnesota, July 14, 2010

July 14, 2010 · NWS FGF · 14 events in 6 counties and zones

Unusually warm and humid air remained in place during the early morning hours of the 14th, especially along and south of the Interstate 94 corridor. Temperatures hovered in the lower 70s with dew point temperatures in the upper 60s to around 70.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$560,000
Crop damage
$300,000
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

Unusually warm and humid air remained in place during the early morning hours of the 14th, especially along and south of the Interstate 94 corridor. Temperatures hovered in the lower 70s with dew point temperatures in the upper 60s to around 70. A line of thunderstorms moved east across southeast North Dakota into west central Minnesota, producing mainly strong wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jul 14, 3:31 AM CST, 9 minutes earlier.

Area forecast discussion, Jul 14, 3:31 AM CST, 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
430 PM CDT TUE JUL 13 2010

DELAYED. WILL UPDATE SHORTLY.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

HOPPES
Hazardous weather outlook, Jul 13, 2:07 PM CST, 13 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
307 PM CDT TUE JUL 13 2010

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-142015-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
307 PM CDT TUE JUL 13 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

AN OUTBREAK OF SEVERE THUNDERSTORMS CONTINUES TO SEEM LIKELY.
THUNDERSTORMS HAVE ALREADY STARTED TO DEVELOP OVER CENTRAL NORTH
DAKOTA...AND MORE WILL SPREAD INTO EASTERN NORTH DAKOTA DURING THE
LATE AFTERNOON AND EVENING HOURS. SOME OF THE STORMS COULD BE
SUPERCELLS...WITH LARGE HAIL...DAMAGING WINDS...AND TORNADOES
POSSIBLE. THE STORMS WILL CONTINUE TO MOVE EASTWARD...ARRIVING IN
THE RED RIVER VALLEY AROUND EARLY EVENING AND INTO WESTERN
MINNESOTA BY LATE EVENING. A TORNADO WATCH IS IN EFFECT.

ANOTHER WAVE OF THUNDERSTORMS WILL DEVELOP LATER TONIGHT AS A COLD
FRONT MOVES INTO THE NORTHERN PLAINS. A LINE OF THUNDERSTORMS IS
MOST LIKELY...WITH ACTIVITY AGAIN BECOMING SEVERE. DAMAGING WINDS
WILL BE THE PRIMARY THREAT...BUT SOME HAIL AND EVEN AN ISOLATED
TORNADO IS NOT OUT OF THE QUESTION. LOCALLY HEAVY RAIN WILL ALSO
BE AN ISSUE...WITH MANY LOCATIONS RECEIVING STORM TOTAL RAINFALL
AMOUNTS BETWEEN 1 AND 3 INCHES. THE POTENTIAL FOR FLASH FLOODING
IS POSSIBLE WHERE SEVERAL THUNDERSTORMS PASS OVER THE SAME AREA.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A FEW STRONG TO SEVERE STORMS MAY CONTINUE INTO WEDNESDAY MORNING.

THUNDERSTORMS ARE POSSIBLE ON SATURDAY...WITH THE POTENTIAL FOR A
FEW STRONGER STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY THIS AFTERNOON AND TONIGHT.

JR/BB

In the hours before

Special weather statement, Jul 13, 10:30 PM CST, 5 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1130 PM CDT TUE JUL 13 2010

MNZ031-032-140530-
EAST OTTER TAIL MN-WADENA MN-
1130 PM CDT TUE JUL 13 2010

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN OTTER TAIL AND
CENTRAL WADENA COUNTIES UNTIL 1230 AM CDT...

AT 1129 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A THUNDERSTORM NEAR PERHAM...OR 21 MILES SOUTHEAST OF DETROIT
LAKES...MOVING TO THE EAST AT 25 MPH.

HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THE STORM.

THE STORM WILL BE NEAR...
NEW YORK MILLS AROUND 1150 PM CDT.
BLUFFTON AROUND 1210 AM CDT.
WADENA AND SEBEKA AROUND 1220 AM CDT.
BLUE GRASS AROUND 1225 AM CDT.

BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME
SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.

JK
Local storm report, Jul 14, 12:12 AM CST, 3 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
112 AM CDT WED JUL 14 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1009 PM     TORNADO          DENT                    46.55N 95.72W
07/13/2010                   OTTER TAIL         MN   PUBLIC

            VERY BRIEF TOUCHDOWN

&&

TGRAFENA
Local storm report, Jul 14, 2:27 AM CST, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
327 AM CDT WED JUL 14 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0317 AM     TSTM WND GST     2 NW LITCHVILLE         46.68N 98.22W
07/14/2010  E50 MPH          BARNES             ND   TRAINED SPOTTER

            SPOTTER SAW TREES SWAY AND SMALL BRANCHES FALL. THE WIND
            GUST WAS ESTIMATED AT 50 MPH.

&&

G2
Local storm report, Jul 14, 3:17 AM CST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
417 AM CDT WED JUL 14 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 AM     FUNNEL CLOUD     1 S LISBON              46.42N 97.68W
07/14/2010                   RANSOM             ND   PUBLIC

            STATE RADIO RELAYED THAT A PUBLIC PERSON SAW A FUNNEL
            JUST SOUTH OF LISBON.

&&

G2
Local storm report, Jul 14, 3:27 AM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
427 AM CDT WED JUL 14 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0418 AM     TSTM WND GST     CASSELTON               46.90N 97.21W
07/14/2010  E75 MPH          CASS               ND   TRAINED SPOTTER

            SPOTTER ESTIMATED THE WINDS GUSTED TO 75 MPH IN
            CASSELTON.

&&

G2
Local storm report, Jul 14, 3:29 AM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
429 AM CDT WED JUL 14 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0417 AM     TSTM WND GST     3 E MCLEOD              46.39N 97.24W
07/14/2010  E60 MPH          RICHLAND           ND   TRAINED SPOTTER

            SPOTTER ESTIMATED THE WINDS GUSTED BETWEEN 50 AND 60 MPH.

&&

G2

The radar

The Fargo/Grand Forks radar (KMVX), 86 km away, was scanning. The volume nearest the first event began at 09:39 UTC.

Open the radar archive at this moment

Event by event

11 thunderstorm wind, 2 tornado, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Clay

When
July 14, 3:40 AM CST
Where
Clay County, 1.46 mi SSW of Moorhead
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
46.860, -96.760

The strong winds knocked down power lines and large trees 1.5 to 2 feet in diameter. Several sections of wooden fencing were blown down near U.S. Highway 75.

Thunderstorm Wind, Clay

When
July 14, 3:46 AM CST
Where
Clay County, 0.69 mi S of Moorhead Arpt
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
46.840, -96.680

The wind gust was reported by a MNDOT RWIS site along Interstate 94.

Thunderstorm Wind, Mahnomen

When
July 14, 4:36 AM CST
Where
Mahnomen County, 3.94 mi SE of Mahnomen
Measured
60 kt (69 mph) measured gust
Reported by
Mesonet
Coordinates
47.280, -95.920

Thunderstorm Wind, Wilkin

When
July 14, 5:05 AM CST to 5:15 AM CST
Where
Wilkin County, 7 mi E of Breckenridge to 1 mi E of Foxhome
Measured
87 kt (100 mph) estimated gust
Property damage
$250,000
Reported by
NWS Storm Survey
Coordinates
46.270, -96.433

Numerous large trees were snapped or uprooted at various locations along a roughly 3 mile wide path centered along MN Highway 210. Farm machinery was moved about, doors and roofing materials were torn off farm buildings and homes. Peak winds estimated at 90 to 100 mph at multiple locations.

Thunderstorm Wind, Wadena

When
July 14, 5:20 AM CST to 5:30 AM CST
Where
Wadena County, 4 mi SSW of Sebeka
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
46.577, -95.132

Downburst winds of from 50 to 60 mph occurred ahead of and concurrent with a squall line.

Tornado, Otter Tail

When
July 14, 5:27 AM CST to 5:40 AM CST
Where
Otter Tail County, 1 mi ESE of New York Mills Arpt to 6.32 mi NNE of Bluffton
Rating
EF1
Path length
8.44 mi
Path width
200 yd
Property damage
$300,000
Crop damage
$250,000
Reported by
NWS Storm Survey
Coordinates
46.495, -95.311

This tornado was enshrouded in heavy rain, large hail, and damaging downburst winds. Numerous large trees were knocked down or uprooted along this path. At least 6 wooden power poles were snapped off. One farmstead lost a section of a large pole shed. A nearby farmstead had a concrete silo toppled. This tornado crossed part of the damage field from a larger June 17th tornado north of Bluffton in Bluffton Township.

Thunderstorm Wind, Becker

When
July 14, 5:27 AM CST to 5:28 AM CST
Where
Becker County, 2 mi E of Lake Park
Measured
50 kt (58 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
46.880, -96.058

Several Large tree limbs were broken down in shelter belts near U.S. Highway 10.

Thunderstorm Wind, Wadena

When
July 14, 5:35 AM CST to 5:38 AM CST
Where
Wadena County, 2 mi W of Nimrod
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
46.630, -94.912

Large tree limbs were broken down and small wind driven hail raked flower beds. hail sized estimated at dime to nickel sized.

Thunderstorm Wind, Otter Tail

When
July 14, 5:36 AM CST
Where
Otter Tail County, 0.96 mi W of Dalton
Measured
55 kt (63 mph) estimated gust
Reported by
Trained Spotter
Coordinates
46.170, -95.920

An eight inch diameter tree branch was blown down and power was out.

Thunderstorm Wind, Otter Tail

When
July 14, 5:47 AM CST
Where
Otter Tail County, 1.43 mi W of Ottertail
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
46.430, -95.580

The wind gust was measured by a MNDOT RWIS site on highway 78.

Thunderstorm Wind, Otter Tail

When
July 14, 6:12 AM CST
Where
Otter Tail County, 3.16 mi SE of Bluffton
Measured
63 kt (72 mph) measured gust
Reported by
AWOS
Coordinates
46.440, -95.180

The wind gust was measured at the Wadena Airport.

Thunderstorm Wind, Wadena

When
July 14, 6:13 AM CST to 6:23 AM CST
Where
Wadena County, 2.48 mi ESE of Wadena Arpt
Measured
61 kt (70 mph) measured gust
Reported by
Mesonet
Coordinates
46.440, -95.050

The winds gusted from 59 to 70 mph.

Tornado, Wadena

When
July 14, 6:20 AM CST to 6:22 AM CST
Where
Wadena County, 5 mi WSW of Oylen to 4 mi WSW of Oylen
Rating
EF0
Path length
1 mi
Path width
100 yd
Reported by
NWS Storm Survey
Coordinates
46.552, -94.897

This tornado mainly affected portions of Lyons State Forest. Several poplar trees were snapped or blown down across CR 26. A damage path was evident further back into the trees on both sides of the county road, but access to view additional damage away from the road was not possible due to poor road conditions and high water. Peak winds were estimated from 75 to 80 mph.

Flash Flood, Otter Tail

When
July 14, 6:55 AM CST to 9:00 AM CST
Where
Otter Tail County, 0.69 mi N of Perham Arpt to 2.75 mi SW of Perham
Cause
Heavy Rain
Property damage
$10,000
Crop damage
$50,000
Reported by
Law Enforcement
Coordinates
46.630, -95.600

Street flooding was reported in Perham. In nearby New York Mills, 3.47 inches of rain fell.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2010Every state in 2010This day in weather historyThe tornado archive for Minnesota, 2010Warnings in Minnesota, July 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 233205, 233207, 233209, 263403, 263422, 263404, 263418, 263423, 233206, 233210, 233211, 233212, 263405, 233203.